Heavy Rain, Mitchell
- When
- August 23, 5:15 PM CST to August 24, 6:00 AM CST
- Where
- Mitchell County, 0.5 mi E of Osage
- Reported by
- COOP Observer
- Coordinates
- 43.280, -92.810
The COOP observer in Osage measured 4.73 inches of rain.
Repeated rounds of thunderstorms with heavy rains moved across portions of northeast Iowa during the evening of August 23rd into the early morning hours of the 24th. This heavy rain produced flash flooding across portions of Mitchell, Howard, Chickasaw, Winneshiek and Allamakee Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Repeated rounds of thunderstorms with heavy rains moved across portions of northeast Iowa during the evening of August 23rd into the early morning hours of the 24th. This heavy rain produced flash flooding across portions of Mitchell, Howard, Chickasaw, Winneshiek and Allamakee Counties. One person drowned north of Lawler (Chickasaw County) when a vehicle was swept off the road by flood waters from the Little Turkey River. Two people had to be rescued from a cabin near Lansing (Allamakee County). Flood waters caused a basement to collapsed in Calmar (Winneshiek County) and evacuations were performed east of Decorah (Winneshiek County) because of rapidly rising flood waters along the Upper Iowa River. A Flash Flood Emergency was issued for these extreme events. Numerous roads were covered by flood waters in Mitchell County where sandbagging efforts occurred near Osage. Several schools had to close on the 24th because of the flooding. The Governor of Iowa issued a disaster proclamation for Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard, Mitchell and Winneshiek Counties. Damages from the flooding to public infrastructure was estimated at $2.4 million for Winneshiek County and another $1 million for Decorah (Winneshiek County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 23, 2:22 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 322 PM CDT TUE AUG 23 2016 .SHORT TERM...(This evening through Wednesday) Issued at 322 PM CDT Tue Aug 23 2016 Latest water vapor satellite imagery indicates closed upper level low over southern Saskatchewan Canada and upper level ridge over the Upper Midwest. Shortwave trough embedded in southwesterly flow aloft over southeast South Dakota is producing a small complex of convection over northwest Iowa/southwest Minnesota per latest mosaic radar. Tonight...The 23.12z GFS/NAM/ECMWF lift shortwave trough northeastward into southern Minnesota...however the deterministic models show slight differences on how far north shortwave trough moves tonight. This will have impacts on movement/placement of convective complex over northwest Iowa/southwest Minnesota into the forecast area this evening into tonight. The latest SPC mesoanalysis shows the upwind propagating vectors west to southeast across much of southern Minnesota and Iowa. This would track the main complex into northern/central Iowa and potentially the deeper moisture/heavy rain threat across northeast Iowa and possibly far southeast Minnesota. Some of the latest cams/hi- resolution models suggest the complex to track across northern Iowa or Minnesota/Iowa border into central Iowa overnight. With slight differences between the cams/hi resolution models outcome of track/placement of complex...confidence is not high yet where heavy rain threat will occur at...however at this time heavy rain threat may be focus over northeast Iowa/far southeast Minnesota this evening/tonight. The 23.12z GFS/NAM/ECMWF indicate enough lift/forcing in association with shortwave trough moving north into southern Minnesota and western Wisconsin this evening into tonight will produce showers/thunderstorms north of the main complex of convection across southern Minnesota and western Wisconsin. Will continue trend of likely precipitation chances across the forecast area. Severe threat looks to be minimal this evening/Wednesday morning...as the 23.18 RAP suggest 0-3km 20-25 knots across parts of northeast Iowa and southeast Minnesota this evening and instability rapidly diminishes across forecast area after 03z Wednesday. A few of the thunderstorms may be strong and produce gusty winds into Wednesday morning. Shortwave trough/surface features move south and east of forecast area Wednesday evening. The 23.12z NAM is slower in movement of surface cold front...than the 23.12z GFS/ECMWF. The 23.12z NAM develops scattered convection across parts of northeast Iowa and southwest Wisconsin along surface cold front with GFS/ECMWF further south and out of forecast area. Will continue with the faster/further south and east 23.12z GFS/ECMWF solution of cold front. This would result in the forecast area to remain dry Wednesday evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM CDT Tue Aug 23 2016 Surface ridge builds into the Upper Midwest Wednesday night into Friday. The 23.12z GFS/NAM/ECMWF show cooler airmass to advect into the forecast area under the surface ridge and allows for slightly cooler than normal temperatures Thursday into friday. Fog formation in river valleys is possible with the most likely occurrence will be Thursday night into Friday morning...where the latest 23.12z GFS/NAM bufkit soundings indicate deeper light winds. Main forecast concern are precipitation chances Friday night through Monday. Surface high pressure will begin to shift eastward out of the region Friday night as an upper level trough ejects out of the Northern High Plains. GFS/ECMWF in fairly good agreement with this feature as it moves into the Upper Mississippi River Valley region, with only slight differences in placement and timing. Ample low to mid level warm air advection/isentropic lift along with modest moisture transport should provide enough forcing for at least scattered, possibly widespread showers and thunderstorms across the region on Saturday. The 23.12z GFS brings PWAT values around 1.5 inches into the region...locally heavy rain may become an issue. Still too soon to determine threat for severe weather. Shear looks rather impressive...but instability is modest at best. Once the upper level trough clears the region...main flow becomes more zonal with weak disturbances bringing small chances for showers and storms near the region early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1227 PM CDT Tue Aug 23 2016 Good VFR to continue thru the afternoon, but looking to go down-hill rather quickly after 00z. Watching an MVFR/IFR cloud deck spreading north across IA early this afternoon. Expect cigs in this area of clouds to continue rising with diurnal mixing this afternoon. However, distance speed has the leading edge of this cloud deck reaching KRST near/just after 00z then KLSE around 03z. Have trended both TAFS with MVFR cigs thru the evening hours. SHRA/TSRA then expected to spread in from the west during the late evening hours. By late evening into the overnight hours MVFR/local IFR cigs/vsbys expected in the SHRA/TSRA and BR. Will have to watch for more widespread IFR cigs/vsbys around 12z as the lower levels become quite moist. Conditions then improve thru the late morning/afternoon hours of Wed drier air behind a cold front works into the area. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...DTJ LONG TERM...DTJ AVIATION.....RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT TUE AUG 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-034- 041>044-053>055-061-241100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 301 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT. A FEW OF THE STORMS MAY BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL...MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ032-033-241100- BUFFALO-TREMPEALEAU- 301 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT FLOODING CONTINUES ALONG PORTIONS OF THE TREMPEALEAU RIVER THROUGH THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS MAY BE STRONG THIS EVENING WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER FRIDAY NIGHT INTO TUESDAY. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE STORMS ON WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT WITH ANY OF THE FRIDAY NIGHT THROUGH TUESDAY STORMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT AND WEDNESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/BOYNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE AUG 23 2016
IAZ008-018-232345-
FLOYD-MITCHELL-
559 PM CDT TUE AUG 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL AND FLOYD
COUNTIES...
AT 557 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LYLE TO NEAR NORA SPRINGS. MOVEMENT
WAS EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
THROUGH 645 PM...LOCATIONS IMPACTED INCLUDE...
CHARLES CITY...OSAGE...NORA SPRINGS...ST. ANSGAR...ROCKFORD...
FLOYD...MARBLE ROCK...MITCHELL...ORCHARD...DOUGHERTY...
BROWNVILLE...OTRANTO PARK...AND COUNTY ROADS 147 AND T 34.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4348 9303 4350 9301 4350 9255 4291 9256
4291 9303
TIME...MOT...LOC 2257Z 256DEG 19KT 4346 9295 4321 9306
LAWRENCEThe La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
16 flood, 13 heavy rain, 6 flash flood. Local standard time, as filed.
The COOP observer in Osage measured 4.73 inches of rain.
In Riceville, 5.25 inches of rain fell.
Southeast of New Haven, 7 inches of rain fell.
The COOP observer in Elma measured 5.03 inches of rain.
A mesonet reporting station northeast of Riceville measured 4.26 inches of rain.
The COOP observer west of Ionia measured 3.68 inches of rain.
The COOP observer in New Hampton measured 3.71 inches of rain.
The COOP observer near Cresco measured 6.04 inches of rain.
The automated weather observing equipment at the Decorah airport measured 7.19 inches of rain.
The COOP observer southeast of Decorah measured 7.58 inches of rain.
Southeast of Decorah, 8.46 inches of rain was reported.
A mesonet reporting station south of Dorchester measured 5.67 inches of rain.
East of Waukon, 7 inches of rain fell.
Heavy rains caused street flooding to occur in New Hampton with 4 to 5 feet of water reported in some places. Basements in the area were also flooded. Before sunrise on the 24th, water levels continued to rise on many county roads, even those that were not near any rivers or streams. Crane Creek overflowed its banks in Jerico with the flooding primarily limited to agricultural fields and homeowner's yards.
Runoff from heavy rains caused flooding to occur in and around Calmar, Fort Atkinson and Spillville. The flood waters caused the basement of one house to collapse in Calmar. Cars became stranded near U.S. Highway 52 around Calmar with one person having to stand on top of a car to get out of the flood waters. Rogers Creek near Fort Atkinson went out of its banks with water over several secondary roads. Flooding also occurred along Bohemian Creek in the western part of the county. Flood waters were knee deep in some residences and caused evacuations to occur near Ludwig County Park and County Highway B16 was closed due to the flood waters northwest of Spillville. Sandbagging efforts in Spillville had to be stopped because the water was rising too fast on Bohemian Creek and the Turkey River. The flood waters from the Turkey River isolated Spillville and prevented anyone from leaving or entering the town. One bridge near Spillville sustained damage from a tree swept up in the flood waters. Early estimates by the mayor of Spillville indicated 9 homes were seriously affected with water on the first floor and another 20 to 25 sustained less damage with water mainly in the basements.
Flood waters caused homes along Cedar Valley Road, southwest of Freeport, to be evacuated. Widespread flooding occurred in Freeport prompting the need for water rescues to be performed and for local law enforcement to not allow any travel in the area. River Road near Freeport was closed due to flooding from the Upper Iowa River that also caused a trailer court to be evacuated. The runoff from heavy rains also caused urban flooding to occur on the south side of Decorah where a vehicle was flooded in a parking lot. Numerous bridge approaches were lost in the flooding and lots of gravel was washed off roads.
Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested over eleven feet above the flood stage at 20.25 feet. This established a new crest of record.
Runoff from heavy rain caused flooding to occur along Beaver Creek in the vicinity of Bassett.
Runoff from heavy rain caused flooding to occur along Watsons Creek. The flood waters went over Addison Road north of Riceville. Flooding also occurred along the Little Cedar River in the vicinity of Stacyville. Sandbagging operations were performed northwest of Osage in an effort to protect residences from flooding along Sugar Creek.
Runoff from heavy rain pushed the Little Turkey River out of its banks in Waucoma. The flood waters damaged the town's wastewater treatment facility.
Runoff from heavy rain caused flooding to occur in Lansing along Clear Creek. Two people had to be rescued when the cabin they were sleeping in was moved off its foundation. The cabin became lodged against some trees allowing rescuers to reach them with a boat. The cabin was destroyed. 5.2 inches of rain was reported around 130 a.m. The runoff also caused a mudslide to occur north of Lansing.
Runoff from heavy rains pushed the Upper Iowa River out of its banks near Dorchester. The river crested over ten feet above the flood stage at 24.3 feet. This established a new crest of record.
Runoff from heavy rain pushed the Turkey River out of its banks near Eldorado. The river crested at almost nine feet above the flood stage at 21.92 feet. This established a new crest of record. Flooding downstream along the Turkey River damaged some roads and bridges along with county parks.
Runoff from heavy rain caused flooding to occur in and around Waukon. Several rescues had to be performed to save people from the flooding. Some businesses and homes were damaged by the flooding.
One person drowned when a vehicle was swept off the road by flood waters from the Little Turkey River. This occurred north of Lawler where Union Avenue crosses the river. The driver called 911 at 340 a.m.
Runoff from heavy rain caused flooding in a large share of the county. The flood waters covered numerous roads throughout the county.
Runoff from heavy rain pushed the Upper Iowa River out of its banks in Decorah. The river crested around a foot and a half above the flood stage at 13.68 feet.
State Highway 9 was closed west of Cresco due to flood waters from the North Branch of the Turkey River. The flood waters from the North Branch of the Turkey River also washed out Robin Avenue. Lidtke County Park just north of Lime Springs was flooded by the Upper Iowa River. A small mudslide occurred along Watsons Creek in Lake Hendricks Park in Riceville. The county engineer estimated there were over 450 locations where water was over roads with only minor damage reported. In Cresco, several houses had water in the basements. School was canceled in the Howard-Winneshiek and Riceville school districts.
Runoff from heavy rain pushed the Upper Iowa River out of its banks in Bluffton. The river crested less than a half foot above the flood stage at 14.41 feet.
Flood waters from Trout Creek covered 225th Street southeast of Decorah.
Runoff from heavy rain pushed the Cedar River out of its banks near Orchard. The river crested almost two feet above the flood stage at 11.88 feet.
Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested over ten feet above the flood stage at 22.57 feet. The flood waters damaged some trails, sidewalks and the riverbank.
Runoff from heavy rain pushed the Turkey River out of its banks in Clermont. The river crested over six feet above the flood stage at 22.32 feet. The flood waters damaged the waste water treatment facility.
Runoff from heavy rain pushed the Cedar River out of its banks in Charles City. The river crested just under a foot above the flood stage at 12.96 feet.
Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested over six feet above the flood stage at 23.6 feet. Flooding along the Turkey River throughout the county damaged some roads.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Chickasaw | 2016-08-24 | 77 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656511, 656518, 656648, 656666, 656503, 656508, 656665, 656671, 656668, 656660, 656667, 656489, 656523, 656517, 655763, 655764, 656875, 656484, 656485, 656880, 656486, 656885, 656876, 656487, 656658, 656510, 656883, 656516, 656882, 656524, 656887, 656878, 656877, 656889, 656879.